New Jersey, 2004

Lightning Strike in New Jersey, November 5, 2004

November 5, 2004 · NWS PHI · 1 event in 1 county or zone

Lightning struck the ground outside of the Wantage Township Library early in the morning on the 5th. It traveled along the ground and caused damage to one of the control panels in the building and to the electronic switch of the underground septic system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning struck the ground outside of the Wantage Township Library early in the morning on the 5th. It traveled along the ground and caused damage to one of the control panels in the building and to the electronic switch of the underground septic system. The library had no heat. The library was reopened on the 8th after the electrical equipment was repaired.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 4, 11:00 PM EST, 5 hours earlier.

Area forecast discussion, Nov 4, 11:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 PM EST THU NOV 4 2004

.UPDATE NUMBER 2...
OBS IN CENTRAL PA INDICATED BRIEF GUSTS TO 35 KT SO HAVE ADDED THE
PHRASE WITH HIGHER GUSTS TO THE WINDS FOR THE OVERNIGHT PERIOD.
DON/T EXPECT THESE HIGH GUSTS TO LAST LONG...BUT THEY COULD OCCUR
FOR A BRIEF PERIOD OF TIME ALONG THE LEADING EDGE OF THE STRONGER
WIND FIELD. REST OF FCST LOOKS GOOD ATTM.

JJM

&&

.UPDATE...
A VARIETY OF INTERESTING WEATHER EVENT TONIGHT WITH INTENSIFYING LOW
PRESSURE OVER LAKE ONTARIO AND A SECOND LOW CENTER FORMING OVER
VIRGINIA. THE LOW THAT FORMED OVER VIRGINIA HAS NOW PASSED OFF THE
NEW JERSEY COAST. THE BAND OF HEAVY RAINFALL ACROSS THE REGION HAS
BEEN ENHANCED BY 120 KT UPPER JET MOVING ACROSS THE REGION. RAINFALL
TOTALS ACROSS MOST AREAS HAVE BEEN IN THE 1.0 TO 1.5 INCH RANGE.
THESE TOTALS IN COMBINATION WITH THE ABUNDANCE OF FALLEN LEAVES HAS
LED TO SCATTERED PONDING AND POOR DRAINAGE FLOODING ACROSS THE AREA.
WE HAVE ALSO ISSUED A FLOOD WARNING FOR THE CHRISTINA RIVER AT
COOCHS BRIDGE AS THE STAGE THERE IS APPROACHING FLOOD STAGE OF 10.5
FEET. WE EXPECT THAT THE LEVEL WILL BEGIN TO FALL THERE SHORTLY.

THE COLD FRONT WILL CROSS THE REGION SHORTLY WESTERLY WINDS WILL
INCREASE ACROSS THE REGION TOWARDS MORNING. I HAVE MADE SEVERAL
ADJUSTMENTS TO THE POP/WEATHER/WIND/GUST GRIDS FOR THE OVERNIGHT
PERIOD WITH THE HEAVIEST RAINS MOVING OFF TO THE EAST AND THE
PRECIPITATION BECOMING MORE OF A SCATTERED NATURE BEHIND THE FRONT.
UPDATED FCST WILL BE OUT SHORTLY.

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
COMPOSITE RADAR AND SFC OBS SHOW LARGE AREA OF PRECIP MOVING NE AND
SHOULD BEGIN CLEARING AREA SHORTLY AFTER 00Z AND OUT OF AREA BY 06Z
WITH SOME RESIDUAL PRECIP POSSIBLE FOR A WHILE. SAT SHOWS CLDS
TAKING A BIT LONGER HANGING AROUND MUCH OF NIGHT. STRONG CYCLONIC
FLOW BEHIND FRNT SFC AND ALOFT WILL ALSO KEEP CLDS AROUND MUCH OF
FRI. AS SFC LOW DEEPENS OFF NEW ENGLAND WINDS WILL INCREASE OUT OF
THE W AND FREQUENT GUSTS IN EXCESS OF 30 MPH DURING FRI AFTERNOON.
GRADIENT WILL RELAX A BIT FOR FRI NIGHT AND SAT BUT STILL BE BRISK
OUT OF THE NW.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
ZONAL FLOW AND FAIR WEATHER FOR SUN. ON MON ANOTHER SHORT WAVE
MOVES THRU THE GREAT LAKES AND TO OUR N. WILL HAVE A SLIGHT CHC
PRECIP AS SFC INFLECTION MOVES ACROSS. FAIR WEATHER REST OF FORECAST.

&&

.MARINE...
GALE WARNINGS WERE ISSUED THIS MORNING FOR BOTH THE OCEAN AND BAY
BASED ON MODEL GUID. AS THE LOW PRES SYS DEEPENS AND MOVES AWAY FROM
OUR AREA TONIGHT, WINDS WILL SWING AROUND TO THE WNW AND INCREASE
AFTER MIDNIGHT. FREQUENT GALE FORCE GUSTS ARE EXPECTED BY DAYBREAK
AND SHOULD CONT THRU MUCH OF THE DAY. WAVEWATCH INDICATES THAT SEAS
WILL PEAK ABOUT 7 FT AT BUOY 9 DURING THE DAY FRIDAY. WINDS AND SEAS
WILL THEN DROP OFF. COLD FRONT SUNDAY NIGHT WILL NOT HAVE A TIGHT
PRES GRAD AND,THEREFORE, NOT MUCH IN THE WAY OF INCREASED WINDS OR
SEAS. WILL HAVE TO WAIT UNTIL LATER IN THE WEEK FOR THE HIGH PRES
SYS TO MOVE ACROSS TO OUR NORTH AND WINDS SWINGS AROUND TO THE NE
AND THEN E. WILL THEN HAVE THE PSBLTY OF SEAS BUILDING BECAUSE OF
THE LONG FETCH OVER THE WATER.

&&

.AVIATION...
GENERALLY IFR/LIFR CONDS THRU THE EVNG HOURS AS THE AREA OF RAIN
MOVES ACROSS. BY MIDNIGHT THE RAIN WILL BE TAPERING OFF AND CONDS
WILL BEGIN TO IMPROVE. MAY STILL BE A FEW LINGERING SHOWERS DURING
THE EARLY MORNING HOURS WITH VFR/MVFR CONDS. EXPECT SKIES TO BECOME
MOSTLY CLEAR BY DAYBREAK AS STRONG W TO NW WINDS MOVE IN.

&&

.HYDROLOGY...
SMALL STREAMS IN SOUTHEAST PA AND NORTHERN DE SHOWING SOME RISES
THIS AFTERNOON. RAINFALL SHOULD NOT BE ENOUGH TO CAUSE FLOOD
PROBLEMS. STREAM WILL RECEDE RAPIDLY AFTER RAIN ENDS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...GALE WARNING FOR COASTAL WATERS ANZ450>455 AND DELAWARE BAY
         WATERS ANZ430>431.

UPDATE...OHARA
SHORT TERM/LONG TERM/HYDROLOGY...ZEV
MARINE/AVIATION...RPW
Hazardous weather outlook, Nov 4, 4:54 AM EST, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
454 AM EST THU NOV 4 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041553-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
454 AM EST THU NOV 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...
RAIN WILL OVERSPREAD THE AREA LATER THIS MORNING...AND IS EXPECTED TO
PRODUCE OVER AN INCH OF RAIN IN SOME LOCATIONS. WHILE STREAM FLOODING
IS NOT EXPECTED...PONDING OF WATER IN AREAS OF POOR DRAINAGE IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...
GUSTY WINDS IN THE 25 TO 35 KT RANGE ARE EXPECTED ON FRIDAY.
OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED.

...SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Philadelphia radar (KDIX), 135 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
November 5, 4:00 AM EST
Where
Sussex County, Libertyville
Reported by
NEWSPAPER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425788.